The Science Journal of the American Association for Respiratory Care

1997 OPEN FORUM Abstracts

A CASE REPORT: ACUTE ACQUIRED BENZOCAINE -INDUCED METHEMOGLOBINEMIA

Donna W. Wemhoff B.S., RRT, CPFT; Imad Alshawa, M.D., University of Missouri Hospital, Columbia, Missouri.

Introduction: Topical application of Hurricane Spray containing 20% Benzocaine resulted in acute acquired methemoglobinemia. Case Summary: A 65 year old female with pneumonia presented to the Medical Intensive Care Unit in respiratory failure requiring intubation. The patient was prepared for intubation using two 2 second sprays of benzocaine to the oropharynx. The patient experienced a lot of coughing post intubation and a third 2 second spray of benzocaine was given to the oropharynx. Pre and post intubation sedation was given to facilitate comfort, totaling 4 mg versed, 5 mg valium, and 2 mg morphine. Mechanical ventilation was initiated resulting in a SpO2 of 96% with an FiO2 of .80. Thirty minutes after intubation the patient's condition deteriorated with blood pressure dropping from 137/59 mmHg to 77/35mmHg and SpO2 dropping to 85% with an increased FiO2 of 1.0. The patient looked much more cyanotic than the SpO2 indicated. CXR confirmed proper tube placement and no pneumothorax. 1.5 L of normal saline in addition to 5 micrograms/kg/min of Dopamine and 3 micrograms/kg/min of Dobutamine were given to maintain blood pressure. Arterial blood gases were pH 7.44/ PaCO2 30/ and PaO2 260 with a mSaO2 of 68% and MetHgb of 30.7%. The normal range for methemoglobin is 0.1-2%. The arterial blood was a distinctive purplish black unlike the brownish hue/chocolate brown appearance as reported in the literature. Methylene blue was given at 1mg/kg(75mg) over a 15 minute period. ABG's were repeated 15 minutes after infusion of methylene blue and were: pH 7.39/PaCO2 32/PaO2 209 with a MetHgb of 13.4%. Another dose of methylene blue was given over 15 minutes with ABG's repeated in 30 minutes. The metHgb had lowered to 8.4%. ABG's continued to show further lowering of the Methemoglobin. Discussion: There are several other drugs or groups of chemicals that can cause methemoglobinemia, These include sulphonamides, nitrates, nitrites, aniline dyes, antimalarials, anesthetic agents (such as prilocaine, lidocaine, procaine), Vitamin K analogues, Resorcin, Phenacetin, Chlorate, Dapsone, acetaminophen, and Naphthalene. The only drug that this case patient received prior to admission to the MICU service was lasix. Review of the literature reports 54 other cases of benzocaine induced methemoglobinemia that have caused serious oxygentation and cardiovascular compromise. Without prior knowledge of benzocaine-induced methemoglobinemia, practitioners can be caught off guard about the compromising events that can occur from a seemingly benign procedure.

OF-97-060

You are here: RCJournal.com » Past OPEN FORUM Abstracts » 1997 Abstracts » A CASE REPORT: ACUTE ACQUIRED BENZOCAINE -INDUCED METHEMOGLOBINEMIA